EconPapers    
Economics at your fingertips  
 

How well do structural demand models work? Counterfactual predictions in school choice

Parag Pathak and Peng Shi

Journal of Econometrics, 2021, vol. 222, issue 1, 161-195

Abstract: This paper investigates the prediction accuracy of discrete choice models of school demand, using a policy reform in Boston that altered where applicants can apply under school choice. We find that the discrete choice models do not consistently outperform a much simpler heuristic, but their inconsistent performance largely arises from prediction errors in applicant characteristics, which are auxiliary inputs. Once we condition on the correct inputs, the discrete choice models consistently outperform, and their accuracy does not significantly improve upon refitting using post-reform data, suggesting that the choice models capture stable components of the preference distribution across policy regimes.

Keywords: Discrete choice models; Counterfactual predictions; Simulation; Out-of-sample validation; School choice (search for similar items in EconPapers)
JEL-codes: C25 C53 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407620302530
Full text for ScienceDirect subscribers only

Related works:
Working Paper: How Well Do Structural Demand Models Work? Counterfactual Predictions in School Choice (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:222:y:2021:i:1:p:161-195

DOI: 10.1016/j.jeconom.2020.07.031

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-10-01
Handle: RePEc:eee:econom:v:222:y:2021:i:1:p:161-195